1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo's making me ill.

Discussion in 'Type 1 Diabetes' started by Sponge89, Mar 27, 2013.

  1. Sponge89

    Sponge89 · Active Member

    Messages:
    28
    Likes Received:
    62
    Trophy Points:
    33
    Hi guys, new to this forum. I was diagnosed with type 1 last September. All has been fine lately, apart from the last couple of days I have experienced 4 hypo's in 24 hours.

    I'm not sure what could be triggering them, as I am eating fairly regularly, hardly taking any insulin with the food because my levels have been O.K. For example, Last night for tea I had pie and mash, loads of carbs. I wake up this morning to a reading of 2.9. How? My lantus (24hr injection) has been on 22 for months now and I haven't had much of a problem. Yesterday at work my levels went down to 2.6, about an hour after I had my lunch, with no insulin or anything.

    These hypo's are making me very ill, to the point of me not being able to go to work that day. I am nearly on a final written warning because of it and I don't know what to do. The last thing I need is to loose my job over it. Why are they making me so ill? Surely you should just be able to have some sugar, carbs then get on with it?
     
  2. Dougal

    Dougal Type 1 · Well-Known Member

    Messages:
    153
    Likes Received:
    102
    Trophy Points:
    83
    I would try reducing your Lantus by at least 2 units, and seeing if things improve. When do you take your Lantus? At night?
     
  3. Sponge89

    Sponge89 · Active Member

    Messages:
    28
    Likes Received:
    62
    Trophy Points:
    33
    Yeah around 12am. I get really bad headaches after a hypo, and I also feel so incredibly weak for hours after.
     
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Two....well three if you include unplanned exercise causes hypo's, the main two being too much insulin or not enough carbs to match the insulin, I would have a word with your diabetes team Sponge89 and ask them for advice on reducing your insulin doses.
     
  5. Robinredbreast

    Robinredbreast Type 1 · Oracle

    Messages:
    18,448
    Likes Received:
    27,584
    Trophy Points:
    298
    Sorry to hear of your hypo's, yes they can be awful. Have a word with your DSNor go to a walk in clinic for immediate help and advice. There maybe an underlining problem elsewhere and sometimes these things happen for apparantley no reason. Hope you can get it sorted out soon.

    Take care RRB
     
  6. pumppimp

    pumppimp Type 1 · Well-Known Member

    Messages:
    246
    Likes Received:
    45
    Trophy Points:
    68
    Hi,
    Sorry to hear you've been unwell, like everyone else has said contact your DSN to get your basal/bolus ratios in the best shape. It well also be other things causing it as well, stress doesn't help. Just one tip If I've had a bad hypo I usually have to lower my basal for the next 24hrs as my liver needs time to recoup. easier to do at the time on a pump but I'm sure other people lower theirs on injections and could adsive how much. Don't stress about work I'm sure someone will post about what they are and aren't allowed to do if you're ill due to your diabetes.
     
  7. slimtony

    slimtony · Well-Known Member

    Messages:
    107
    Likes Received:
    11
    Trophy Points:
    38
    Hi Sponge89,

    You'll be surprised how many things can affect your insulin needs. As has already been mentioned, getting more exercise is one. Weight loss can also decrease your need for insulin as can a change in 'body composition' - like when you build muscle and burn body fat. It's also not unheard of for people to notice a change in their insulin sensitivity dependant on the season.

    A couple of possible underlying causes to also consider are:
    http://en.wikipedia.org/wiki/Hypothyroidism
    and
    http://en.wikipedia.org/wiki/Addison's_disease
     
  8. Lucyturner

    Lucyturner · Well-Known Member

    Messages:
    89
    Likes Received:
    16
    Trophy Points:
    28
    I've only been diagnosed about a year and I have a lot of problems keeping my blood sugars under control, mine tend to be very hi though. My work has now announced that they will be making redundancies. I have queried if they can use sicknesses against me as if I am ill then it affects my diabetes and my dn has told me I am not to go on to work on some occasions. I have been advised that they cannot hold sickness against you when it comes to diabetes as it is classed as a disability. If I was you I would discuss it with the union rep even if you're not part of the union they will still help you.

    Sent from my KFTT using DCUK Forum mobile app
     
  9. Billietobin

    Billietobin · Member

    Messages:
    22
    Likes Received:
    0
    Trophy Points:
    21
    I notice that as my blood sugars were high all the time as I drank a lot of energy drinks I soon notice that I would get very scared on being on a crowed bus or just be sick for no reason I also started noticing that I have a acid taste in my mouth when I become ill I wasn't responding to anyone as I was up all night being sick soon realised that I had to sort myself out I'm getting there but it does take time you just have to keep reminding yourself that you can have little treats but not all the time but also to remember to test your bloods before you have something sugary as if there high you shouldn't have it that day and also to have extra insulin if you do have a treat just always remember to never! Let diabetes ruin your life you control it, it doesn't control you! X


    Sent from the Diabetes Forum App
     
  10. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    8,329
    Likes Received:
    6,654
    Trophy Points:
    198
    Sorry to hear about your hypos - have you tried splitting your lantus and taking say a third in the morning and two thirds at night ? Contact your DSN and seek further advice but I have been type 1 for over a year and this has helped me maintain a steady control over a day, good luck.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook